You are here
Myasthenia Gravis Symptoms Exacerbated by Ketek, Health Care Providers Warned
To date, there have been 10 reported cases of exacerbation of myasthenia gravis in patients taking Ketek (out of over 2.7 million Ketek prescriptions worldwide). All reported cases have been in patients previously diagnosed with myasthenia gravis. This precaution is specific to myasthenia gravis patients. Aventis will also be adding this precaution to its current summary of product characteristics (SPC) labeling in countries where Ketek has already been launched and will update the labeling in countries where it has applied for registration.
Exacerbation of myasthenia gravis has been reported with patients taking medications from many different therapeutic classes, including various antibiotics.
Ketek is the first of a new class of antibiotics known as the Ketolides for first line treatment of acute exacerbation of chronic bronchitis (AECB), sinusitis, and community acquired pneumonia (CAP), including those caused by resistant pathogens - with less propensity to induce resistance - and a short treatment regimen. Ketek was first launched in October 2001 in Germany and has been approved in all EU and major Latin American markets.
In clinical trials, the most commonly reported side effects (2 percent) were diarrhea, nausea and vomiting.